Alert archive / Colorado / High Wind Warnings in 2018

High Wind Warning 6, NWS Pueblo, CO

March 15, 2018Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this high wind warning at Mar 15, 2018, 2:49 PM MDT for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Mar 16, 2018, 12:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 2:49 PM MDT (20:49 UTC)
In effect from
Mar 16, 2018, 12:00 AM MDT
Expired
Mar 16, 2018, 3:49 AM MDT
In force
4 hr
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS75 KPUB 152049
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
249 PM MDT Thu Mar 15 2018

COZ073-080-082-152200-
/O.CAN.KPUB.HW.A.0002.180316T0600Z-180316T1800Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains Above 10000 Feet-Pikes Peak Above 11000 Feet-
INCLUDING Blanca Peak and Pikes Peak
249 PM MDT Thu Mar 15 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Pueblo has cancelled the High
Wind Watch for Pikes Peak, the Wet Mountains and the Northern
Sangre de Cristo Mountains. The winds are not expected to reach
high wind criteria, however they will be quite strong, with gusts
of 60 to 70 mph late tonight and Friday morning.

$$

COZ075-160500-
/O.UPG.KPUB.HW.A.0002.180316T0600Z-180316T1800Z/
/O.NEW.KPUB.HW.W.0006.180316T0600Z-180316T1800Z/
Southern Sangre de Cristo Mountains Above 11000 Feet-
INCLUDING Spanish Peaks
249 PM MDT Thu Mar 15 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
FRIDAY...

The National Weather Service in Pueblo has issued a High Wind
Warning, which is in effect from midnight tonight to noon MDT
Friday. The High Wind Watch is no longer in effect. 

* LOCATION...Elevations above 11,000 feet in the Southern Sangre 
  de Cristo Mountains.

* TIMING...Late tonight through Friday morning.

* WIND...West winds 35 to 45 mph, with gusts of 70 to 80 mph.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
134 
WWUS75 KPUB 160404
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1004 PM MDT Thu Mar 15 2018

COZ075-161215-
/O.CON.KPUB.HW.W.0006.180316T0600Z-180316T1800Z/
Southern Sangre de Cristo Mountains Above 11000 Feet-
INCLUDING Spanish Peaks
1004 PM MDT Thu Mar 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT FRIDAY...

* LOCATION...Elevations above 11,000 feet in the Southern Sangre 
  de Cristo Mountains. 

* TIMING...Late tonight through Friday morning.

* WIND...West winds 35 to 45 mph, with gusts of 70 to 80 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
730 
WWUS75 KPUB 160949
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
349 AM MDT Fri Mar 16 2018

COZ075-161100-
/O.CAN.KPUB.HW.W.0006.000000T0000Z-180316T1800Z/
Southern Sangre de Cristo Mountains Above 11000 Feet-
INCLUDING Spanish Peaks
349 AM MDT Fri Mar 16 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Pueblo has cancelled the High
Wind Warning. 

Winds exceeding high wind criteria, which is 75 mph or more, are
no longer expected to occur. However, it will still be windy
with gusts up to 60 mph possible at times.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Mar 15, 11:54 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 15, 11:54 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1154 AM MDT Thu Mar 15 2018

.SHORT TERM...(Today and tonight)
Issued at 500 AM MDT Thu Mar 15 2018

...High Fire Danger with Snow and Blowing Snow Mountains...

Active weather is moving into the region.  The jet stream will move
over Colorado today, allowing a Pacific weather system to move
across.  This weather system will bring strong winds, low humidity
and high fire danger to most of the area.  Wind gust potential will
be around 50 mph in the mountains today and around 40 mph across the
lower elevations.  Relative Humidity across most of the plains will
drop below 15 percent.  This combination of strong wind and low
humidity will put weather parameters into critical levels for fire
concerns.  A Red Flag Warning is in effect for most of the plains
through 8 pm today.  Outdoor burning or any other activities that
could accidentally start a wildfire should be postponed today.  Any
sitings of wildfire or smoke should be reported to local law
enforcement right away.

The mountains, mainly along the Continental Divide, will see some
snow and blowing snow with this storm.  Initially this morning,
snowfall in the mountains will be lacking organization.  Activity
will tend to be scattered and intermittent.  Then, during the
afternoon and evening, as the main upper trough pushes through,
snowfall rates should increase and become more widespread along the
Continental Divide.  For a brief period, during the late afternoon
and early evening hours, snowfall rates could become convectively
driven and heavy.  Quick accumulations and low visibilities can be
expected through the mountain passes as this occurs. Travel will be
very hazardous during this period. Accumulations are expected to be
in the 3 to 6 inch range along the Divide by noon on Friday. While
this is a little below typical advisory criteria (4-8 inches), the
combination of the snow, wind and convective snowfall intensities
during peak commuting hours will warrant a Winter Weather Advisory
along the Divide.  The Advisory will be in effect from noon today
until noon Friday. Travel will be hazardous through the mountain
passes during this time, especially late this afternoon and
this evening.

Elsewhere, some spotty passing rain or snow showers will drift
across the region but nothing too widespread or prolonged is
anticipated at this point.  The main concerns will be the wind.
Tonight, the core of the upper jet will pass over the region.  Winds
in the mid levels, roughly at mountain top level, are forecast to
reach close to 70 mph.  Because of this, and strong west to east
pressure gradients across the state, a High Wind Warning will go
into effect for the higher elevations of the eastern mountain
ranges, including Pikes Peak, the Sangre De Cristo and the Wet
Mountains, beginning at midnight and continuing through Friday
morning.  It'll stay windy at the lower elevations, too, with gusts
of 40 to 50 mph possible at times right on through the night.

.LONG TERM...(Friday through Wednesday)
Issued at 500 AM MDT Thu Mar 15 2018

...Windy with high fire danger Friday...

Friday-Saturday...Latest models in good agreement of strong west to
northwest flow aloft across the region Friday, moderating and
becoming more southwest Friday night and Saturday, as an embedded
shortwave ejecting across the Central Rockies Thursday night
continues to translate north and east into the Upper Midwest, as
short wave ridging builds across the Great Basin and Rockies ahead
of the main system digging across the West Coast on Saturday.
Pattern supports windy conditions across the area, with the
potential for strong and damaging wind gusts in excess of 60 mph
across the Eastern Mountains, especially the Rampart Range and
extreme western El Paso County, early Friday morning, with west
northwest cross barrier winds progged around 50 kts and the
potential for a mountain top stable layer. At any rate, have
continued high wind watch for the higher elevations of the Eastern
Mountains through 18Z Friday, as mtn top stable layer breaks down
through the late morning. Expect to see gusty westerly winds of 20
to 40 mph mixing down across the lower elevations through the
morning, with winds expected to diminish from west to east through
the afternoon, as sfc gradient relaxes. The strong winds, combined
with expected dry subsident airmass and dry fuels, critical fire
weather conditions will be likely across most of Southeast Colorado
Friday morning and afternoon, despite the slight cooling behind the
passing system. Current Fire Weather remains in place across
Southeast Colorado on Friday. As for precipitation, could see some
wrap around showers across northern portions of the Southeast Plains
early Friday morning, with the focus shifting across the Central
Mountains through the early afternoon. Snow accumulations through
the day Friday will be generally light. Dry conditions remain in
place Friday night and Saturday, as short wave ridging builds across
the state, with temperatures at to slightly above seasonal levels.

Saturday night-Sunday night...Models in decent agreement of digging
main West Coast energy across the Southern Great Basin Saturday
night, though differ on far south the system digs before lifting out
across Southeast Colorado Sunday afternoon and then continues into
the High Plains Sunday night. The 00Z run of the GFS was the
furthest north, with the ECMWF the furthest south and the NAM in
between both solutions. All solutions bring a quick shot of the snow
the ContDvd once again late Saturday night through the day Sunday,
with the further south ECMWF owning to a colder system along with
better chances of precipitation across the Southeast Mountains and
Plains through the day Sunday, which diminishes from west to east
through Sunday night. For now, have increased pops across the
Eastern Mountains and portions of the I-25 Corridor, though will
need to continue to monitor the evolution of this system, as it has
the potential for wind driven snow on Sunday, especially across the
Palmer Divide and Raton Mesa, though the current projected quick
movement would limit precipitation totals.

Monday-Wednesday...Models agree on northwest flow developing behind
Sunday's passing system, however differ on strength of secondary
energy translating across the Rockies later Monday and Tuesday.
Current blended model solution keeps only slight pops across the
higher terrain of the Central Mountains, though again will need to
see how this system evolves. Otherwise, will see temperatures
warming to above seasonal averages into the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1147 AM MDT Thu Mar 15 2018

VFR conditions are expected at KALS the next 24 hrs, although
there could be a few showers in the vicinity late this afternoon
and early this evening. Southwest winds are already strong at KALS
and they will continue into the evening.

KCOS is expected to have VFR conditions the next 24 hrs, however
later tonight there could be some showers in the vicinity that
could briefly lead to lower ceilings. Gusty southwest winds are
expected to develop this afternoon, continuing into the evening,
then becoming northwest for the overnight hours and into Fri
morning.

KPUB is expected to have VFR conditions the next 24 hrs. Gusty
south to southwest winds are expected to develop this afternoon,
becoming more westerly by evening, and then northwest in the
evening hours and remaining gusty thru the night and into Fri
morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ228>237.

Fire Weather Watch from Friday morning through Friday evening
for COZ222-226>237.

High Wind Watch from late tonight through Friday morning for
COZ073-075-080-082.

Winter Weather Advisory until noon MDT Friday for COZ060-066-068.

&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Mar 15, 10:59 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1059 AM MDT Thu Mar 15 2018

COZ058>089-093>099-161700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1059 AM MDT Thu Mar 15 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A storm system will bring strong winds, low humidity and very
high fire danger to the area today. Gusts to 40 mph, relative
humidity below 15 percent and dry fuels will result in critical
fire weather conditions over most of the plains. Near critical
conditions will occur elsewhere.

The storm system will bring widespread snow and blowing snow the
Continental Divide, with scattered snow and blowing snow to the
higher elevations of the eastern mountains. Accumulations along
the Continental Divide will range from 3 to 6 inches, with local
amounts up to 8 inches by noon on Friday. Local amounts of an inch
or two will be possible over the higher terrain of the eastern
mountains.

The main concern for most areas tonight will be the wind, with
gusts up to 70 mph or more in the mountains and up to 50 mph
elsewhere.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong westerly winds of 20 to 40 mph across the area on Friday,
with gusts of 60 to 70 mph possible over the higher terrain early
Friday morning, will result in critical fire weather conditions,
for most of Southeast Colorado Friday morning and afternoon.

Another storm system will bring a round of snow to the higher
terrain along, and west of the Continental Divide late Saturday
night and through the day Sunday, with light to moderate snow
accumulations possible. This fast moving system will bring a
chance of rain showers, and higher elevation snow showers to the
rest of the higher terrain Sunday, and to the Eastern Plains
Sunday afternoon and evening, with the potential for wind driven
snow along the Palmer Divide and Raton Mesa region. The quick
movement of this system is expected to limit the amount of
precipitation across Southeast Colorado.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and tonight for areas in and near the
mountains.

28/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:32 AM MDTHigh Wind WatchPUBAlamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more10 hr
Mar 15, 5:14 AM MDTWinter Weather AdvisoryPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache23 hr
Mar 15, 3:30 PM MDTRed Flag WarningPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 11 more28 hr

Nearby

High Wind Warnings in Colorado, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.